Floxin and Tendon Problems

Although tendon problems with Floxin are rare, they are possible -- the FDA has even issued a "black box warning" for all fluoroquinolones because of this. People who are older than 60, who take corticosteroids, or who have a history of tendon problems may be at greater risk for this side effect, although it can also occur in people with no risk factors at all.

Does Floxin Cause Tendon Problems?

Floxin® (ofloxacin) is an antibiotic used to treat certain bacterial infections. It belongs to a group of drugs called fluoroquinolones, or "quinolones" for short. Like all quinolones, Floxin may cause tendon problems, including tendonitis and tendon rupture.
 

More Information About Tendon Problems With Floxin

Tendons are the tissues in the body that connect muscles to bone. Tendonitis is a medical term used to describe inflammation or swelling of a tendon. Tendon rupture is said to occur when a tendon tears apart or breaks. A ruptured tendon is painful, and may cause permanent damage if not treated promptly.
 
The United States Food and Drug Administration (FDA) has required a special warning, called a "black box warning," for all fluoroquinolones, including Floxin, because of reports of tendonitis and tendon rupture with these medications. Although these problems seem to occur rarely, they can be serious.
 
The most common type of tendon rupture with Floxin use is a rupture of the Achilles tendon. The Achilles tendon connects the heel to the lower leg muscles. If the Achilles tendon ruptures, it will likely need to be repaired surgically. Tendonitis and tendon rupture have also been reported in other joints, such as the:
 
  • Shoulder
  • Hand
  • Thumb
  • Biceps.
     

Floxin Antibiotic Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.